Targeted Therapies in Advanced Cutaneous Squamous Cell Carcinoma - Episode 8
Shubham Pant, MD:What’s the next step? Let’s say you get the immune checkpoint inhibitors. Is it combination immune checkpoint inhibitors? Are there any mechanisms of resistance that you’re foreseeing, or when they respond initially but then stop responding? Where do you think the field is going?
Nikhil Khushalani, MD:I think in some ways this may be melanoma 101 repeated. What I would really hope to see is that not only can we replicate the successes of melanoma with immune checkpoint inhibitors in CSCC [cutaneous squamous cell carcinoma], but we also learn from our mistakes in melanoma. I think it’s a little too early to tell what the true mechanisms of resistance are in CSCC to checkpoint inhibitors. What is unique about those 30% to 35% of patients that are treated with antiPD-1 [programmed cell death protein 1] agents, such as cemiplimab, that don’t respond at all right from the get-go? And what is the mechanism of resistance? And that’s where I think the interface between the clinic and the bench is so critically important.
I think it becomes important that centers that are conducting research, or centers of excellence for skin cancer and CSCC potentially develop a biorepository of specimens where we actually can do tumor biopsies before starting treatment, tumor biopsies during treatment, and, most importantly, tumor biopsies at progression, if and when they develop progression. Because I think hopefully that will help us understand in a better and more uniform fashion what the true mechanism of resistance is for these patients. Right now I think it’s a little too early to tell.
Shubham Pant, MD:It’s in melanoma, and maybe in lung cancer, we see pseudo progression. This is very well described in melanoma literature. What about in CSCC?
Nikhil Khushalani, MD:I must admit, I have not seen that yet and I’ve seen a lot of CSCC. I’ve treated a lot of patients on this clinical trial and then off clinical trial with antiPD-1 agents as well. I have yet to see, I cannot recall anecdotally any pseudo progression. In fact, the responses with CSCC tend to be even more robust in terms of time to response compared to melanoma. We have patients who called us and said, and particularly as you know, CSCC being fairly disfiguring….
Shubham Pant, MD:Right.
Nikhil Khushalani, MD:These are large tumors, and patients call us 2 or 3 doses into treatment and say, “I can notice an immediate difference. My pain is better. My drainage from my tumor is better.”
Shubham Pant, MD:Like in a month.
Nikhil Khushalani, MD:Literally within a month. The median time to response was about 2 months in this trial. Some of them have even called and said the tumor feels different. They tend to be firm, necrotic tumors to start with, and then they literally become, for lack of a better term, mushy, or a little softer. And some of them have actually sent me photographs where they’ve said the tumor just fell off.
Shubham Pant, MD:Wow.
Nikhil Khushalani, MD:That sounds very exciting. It sounds like this is all textbook. That doesn’t happen in everyone, but when you see it, it certainly is very nice to see. Because we actually have treatment options that are so much better now than we ever did and are certainly far better tolerated. The tolerance, the toxicity profile of cemiplimab is very similar to what one sees with the other antiPD-1 agents. So, again, because we know the mechanism of action, the mechanism of toxicity is almost identical from that. One does see fatigue, dry mouth, diarrhea, rash, pneumonitis. These are all the most common adverse effects that we see with this drug.
Given that these drugs are now being utilized in virtually every cancer that we have in solid tumor oncology, I think it behooves the medical oncologist, whether at an academic center or community center, to actually familiarize himself or herself with the toxicities because early recognition, and most importantly, early communication with the patient is key. If they start running into trouble, they need to be able to call the office and say, “I now have noticed an increase in my stool count. Instead of 1 per day, I’m going 4 or 5 times per day,” so that the oncologist knows immediately when to intervene.
I think we saw that with the learning curve right in the beginning of immune checkpoint inhibitors where there were certainly far more toxicities reported and more detrimental toxicities. I think with our understanding of these diseases becoming so much better, I’m very hopeful. And I think we’ve already seen that. We are in a much better place with treating these toxicities as well.
Shubham Pant, MD:So what you’re saying is don’t do this at home. Experience plays… Because, essentially these drugs, though they sound interesting, immunotherapy, the toxicities are not like the traditional cytotoxicsneutropenia, anemia, thrombocytopenia. But these can have detrimental, even life-threatening toxicities.
Nikhil Khushalani, MD:Absolutely.
Shubham Pant, MD:Can you talk a little bit about life-threatening toxicities that can happen with the immune checkpoint inhibitors?
Nikhil Khushalani, MD:They tend to be affecting organ systems like the gastrointestinal tract. Colitis is a big problem. With single-agent antiPD-1 therapy, not so much. But when one starts combining anti–PD-1 and anti–CTLA-4 therapy, for example, as we’ve done in melanoma, we see a dramatic rise in the incidence of colitis, particularly the grade 3 and grade 4, the more advanced toxicity from a gastrointestinal standpoint. Pneumonitis; patients complain of cough or shortness of breath. So there again has to be a high index of suspicion to do imaging on these patients. They may have this subtle ground glass appearance that can rapidly deteriorate into becoming far more symptomatic and oxygen-requiring.
The other potential life-threatening toxicities, luckily very low in incidence with single-agent PD-1 therapy, include toxicity to the heart, in terms of myocarditis. This is seen certainly far more commonly with combination immunotherapy, particularly antiPD-1, anti–CTLA-4. We see neurologic toxicities. Again, this is rare, but certainly can be life altering and life threatening. The other ones primarily relate to hormonal imbalances, particularly hyper- or hypothyroidism, hypothyroidism being far more common, adrenal insufficiency, hypophysitis.
Shubham Pant, MD:That’s a medical emergency.
Nikhil Khushalani, MD:That can be, yes, absolutely. And, again, high index of suspicion. You have the patient who presents with, “You know doctor, I’m just feeling tired and I’m just not able to do everything that I want to do, but otherwise I’m doing fine. The cancer seems to be regressing.” So these are patients that I have a very low threshold for repeating their serum ACTH [adrenocorticotropic hormone] and serum cortisol levels. Because even as recently as this week from single-agent antiPD-1 therapy in a different disease for melanoma, after 4 doses I had a patient who has developed cortisol deficiency. So, again, sometimes it can occur fairly early in that course. So high index of suspicion and good communication between physician and patient is key.
Transcript edited for clarity.